Kansas, 2008

Flash Flooding in Kansas, May 22, 2008

May 22, 2008 · NWS TOP · 3 events in 3 counties and zones

Thunderstorms developed on the nose of the low level jet overnight the 21st into the morning of the 22nd. The extremely moist airmass in place lead to efficiant rainfall producing thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms developed on the nose of the low level jet overnight the 21st into the morning of the 22nd. The extremely moist airmass in place lead to efficiant rainfall producing thunderstorms. Local Doppler Radar rainfall estimates showed that four to six inches of rain had fallen across portions of Jackson, Jefferson, and Nemaha counties during the overnight hours. One report from a spotter in Whiting noted that eight inches of precipitation had fallen through the night. The heavy rain and associated run-off caused problems across these counties, from water flowing over roadways to filled drainage ditches and crop fields. At least one bridge was damaged by the high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 22, 3:15 AM CST, 4 hours 45 minutes earlier.

Area forecast discussion, May 22, 3:15 AM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
415 AM CDT THU MAY 22 2008

.DISCUSSION...

THE 7Z WATER VAPOR SATELLITE IMAGERY ALONG WITH THE 00Z UPPER AIR
MAPS SHOWED AN INTENSE UPPER TROUGH ACROSS THE WESTERN CONUS. A 100
KT JET MAX WAS NOTED DIGGING SOUTHWARD ON THE WEST SIDE OF THE UPPER
TROUGH. THIS JET MAX WILL HELP TO AMPLIFY THE UPPER TROUGH THROUGH
THE DAY. A DOWNSTREAM UPPER RIDGE WAS LOCATED ACROSS THE PLAINS
STATES. A DEEP UPPER LOW CONTINUED ACROSS SOUTHEAST CANADA WITH AN
UPPER TROUGH AXIS EXTENDING SOUTHWARD ACROSS THE EASTERN US.

THE 8Z SURFACE MAP SHOWED A LEE SURFACE TROUGH ACROSS THE HIGH
PLAINS. DEEPER GULF MOISTURE WAS ADVECTING NORTHWARD AT THE SURFACE
AND 850MB ACROSS OK INTO SOUTHERN KS. ISENTROPIC LIFT ON THE NORTH
AND NORTHEAST EDGE OF DEEP MOISTURE RETURN WAS CAUSING ELEVATED
THUNDERSTORMS TO DEVELOP ACROSS THE NORTHERN AND EASTERN COUNTIES OF
THE CWA. THE AREA OF THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH
THE MORNING HOURS THEN GRADUALLY SHIFT NORTHEAST ACROSS NE AND MO
THROUGH THE LATE MORNING AND EARLY AFTERNOON HOURS. I PLACED LIKELY
POPS IN FOR THIS MORNING ACROSS THE EASTERN HALF OF THE CWA. THE
STRONGER ELEVATED THUNDERSTORMS MAY PRODUCE PENNY TO QUARTER SIZE
HAIL THIS MORNING.

TODAY AND TONIGHT...THE STRONG 5H JET DIGGING THE AROUND THE BASE OF
THE 5H TROUGH AMPLIFYING ACROSS THE DESERT SOUTHWEST WILL ROUND THE
BASE OF THE 5H TROUGH AND LIFT OUT INTO WEST TX AND ACROSS
WESTERN KS THIS AFTERNOON. THE DEEPER GULF MOISTURE WILL CONTINUE TO
ADVECT NORTH...THEN NORTHWEST ACROSS WEST CENTRAL KS THROUGH THE
DAY. AN EML WILL SPREAD NORTH-NORTHEAST ACROSS THE CWA THIS
AFTERNOON AND PROVIDE A CAPPING INVERSION. THE FORECAST MODELS SHOW
A DEEP SFC AND 850MB LOW DEVELOPING ACROSS EASTERN CO. THE DEEP
SFC/850MB LOW WILL CAUSE WINDS TO BACK AND INCREASE AT BOTH THE
SURFACE AND 850MB. THE DRYLINE WILL PUNCH EASTWARD INTO WESTERN KS
DURING THE AFTERNOON HOURS. CONVERGENCE ALONG THE DRYLINE WILL CAUSE
SCATTERED THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON. STRONG
VERTICAL WIND SHEAR AND MODERATE INSTABILITY WILL CREATE AN
ENVIRONMENT FAVORABLE FOR SUPERCELL THUNDERSTORMS. THE SUPERCELL
THUNDERSTORMS WILL PRODUCE LARGE HAIL...DAMAGING WINDS AND POSSIBLE
TORNADOES. THESE STORMS WILL GENERALLY MOVE TO THE NORTHEAST AND MAY
REMAIN WEST OF THE CWA UNTIL LATE THIS EVENING. SEVERE THUNDERSTORMS
THAT DEVELOP ACROSS SOUTHWEST AND SOUTH CENTRAL KS MAY REMAIN SEVERE
WHEN THEY MOVE NORTHEAST ACROSS THE WESTERN COUNTIES OF THE
CWA...BUT THEY SHOULD WEAKEN THROUGH THE LATE EVENING HOURS. THE
STORMS SHOULD WEAKEN BELOW SEVERE LIMITS AS THEY MOVE NORTHEAST
ACROSS THE REMAINDER OF THE CWA...THOUGH THESE STORMS WILL MOVE INTO
A LESS FAVORABLE ENVIRONMENT ACROSS EASTERN KS AND MAY DISSIPATE
SHORTLY AFTER MIDNIGHT.

FRIDAY AND FRIDAY NIGHT...THE 5H LOW WILL REMAIN NEARLY STATIONARY
ACROSS THE DESERT SOUTHWEST AS MINOR 5H TROUGHS ROTATE
NORTH-NORTHEAST ACROSS THE HIGH PLAINS. THE DRYLINE MAY PUSH A BIT
FARTHER EAST FRIDAY AFTERNOON...BUT THE CAP MAY STRENGTHEN ALONG THE
DRYLINE ACROSS KS. ISOLATED STORMS WILL DEVELOP AND IF SOME OF THESE
ISOLATED SUPERCELLS CAN HOLD TOGETHER THEY MAY ONCE AGAIN THREATEN
THE WESTERN COUNTIES OF THE CWA DURING THE MID AND LATE EVENING
HOURS. SCATTERED THUNDERSTORMS MAY ALSO DEVELOP EAST OF THE MOIST
AXIS ACROSS THE CENTRAL AND EASTERN CWA. THESE STORMS COULD BE
STRONG TO SEVERE BUT THEY MAY BE MORE ELEVATED AND POSE MORE OF A
LARGE HAIL THREAT.

SATURDAY AND SATURDAY NIGHT...THE 5H LOW MAY RETROGRADE FARTHER
WEST. THIS WOULD SHIFT THE SFC DRYLINE...DEEPER MOISTURE...MID AND
UPPER LEVEL JET FARTHER WEST ON TO THE HIGH PLAINS. WAA/ISENTROPIC
LIFT MAY INCREASE ON THE EAST SIDE OF THE DEEP MOIST AXIS ACROSS
EASTERN KS AND PROVIDE A CHANCE FOR SHOWERS AND THUNDERSTORMS TO
DEVELOP ACROSS THE CWA ON SATURDAY. THESE STORMS WILL BE MORE
ELEVATED AND I CANT RULE OUT THAT SOME COULD BE STRONG TO
SEVERE...WITH THE PRIMARY HAZARD BEING LARGE HAIL AND HEAVY
RAINFALL. THE HIGH PLAINS WILL MOST LIKELY SEE SUPERCELL
THUNDERSTORMS DEVELOP AND MOVE NORTH-NORTHEAST WELL WEST OF THE TOP
CWA THROUGH THE EVENING HOURS.

SUNDAY THROUGH TUESDAY...THE SOUTHWESTERN TROUGH WILL GRADUALLY FILL
AND UPPER FLOW WILL WEAKEN. THE ECMWF AND GFS SHOW A 5 TROUGH
AMPLIFYING ACROSS THE GREAT LAKES STATES. AS THE 5H TROUGH AMPLIFIES
LOW-LEVEL CAA WILL INCREASE ACROSS THE NORTHERN AND CENTRAL PLAINS.
THIS WILL BRING A FRONT SOUTHWARD ACROSS EASTERN KS ON TUESDAY. OUR
THUNDERSTORMS CHANCES WILL INCREASE...HOWEVER THESE STORMS WILL
MOST LIKELY NOT BE SEVERE SINCE THE 5H FLOW WILL WEAKEN BELOW 20KTS.

THE EXTENDED FORECAST GRIDS LOOK GOOD AND NO CHANGES WERE MADE.

WG

&&

.AVIATION...

INITIAL CONCERN FOR THE 12Z TAF CYCLE IS THE PROXIMITY OF ONGOING
CONVECTION (AT 09Z) TO TAF SITES AT THE BEGINNING OF THE PERIOD.
BEST CONVERGENT AXIS FOR FOCUS OF THUNDERSTORMS LOOKS TO MOVE
NORTHEAST THIS MORNING...SO THINKING IS THAT MOST CONVECTION WILL
LIFT NORTHEAST OF TAF SITES BY 15Z.  ATTENTION THEN SHIFTS TO LATE
THIS AFTERNOON/THIS EVENING WHERE THUNDERSTORMS ARE ONCE AGAIN
POSSIBLE ALONG A WARM FRONT AS IT LIFTS NORTH OF TAF SITES.  MVFR
CIGS POSSIBLE THIS MORNING NORTH OF THE WARM FRONT WITH RAPID LOW
LVL MOISTURE RETURN.  MVFR CIGS LOOK TO LIFT SOUTH OF WARM FRONT IN
WARMER AIR.  MVFR CIGS/VSBY POSSIBLE WITH ANY THUNDERSTORM OVER TAF
SITE.  MID AFTERNOON LOOKS MOST LIKELY TO SEE VFR CONDITIONS WITHOUT
THUNDERSTORMS IN VICINITY OF TAF SITES.

CAVANAUGH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WG/CAVANAUGH
Hazardous weather outlook, May 22, 3:34 AM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
434 AM CDT THU MAY 22 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-230945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
434 AM CDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS WILL CONTINUE THROUGH THE MID MORNING HOURS
ACROSS NORTHEAST AND EAST CENTRAL KANSAS. SOME OF THE
THUNDERSTORMS MAY PRODUCE HAIL TO THE SIZE OF PENNIES AND NICKELS THIS
MORNING.

SEVERE THUNDERSTORMS THAT WILL DEVELOP LATE THIS AFTERNOON ALONG
THE DRY LINE ACROSS WEST CENTRAL KANSAS WILL MOVE NORTHEAST AND
MAY MOVE INTO NORTH CENTRAL KANSAS THIS EVENING. THE PRIMARY
HAZARD WITH ANY SEVERE THUNDERSTORM WILL BE LARGE HAIL AND
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SURFACE DRY LINE MAY MOVE FARTHER EAST INTO CENTRAL KANSAS
FRIDAY AFTERNOON. SEVERE THUNDERSTORMS THAT DEVELOP ALONG THE DRY LINE
DURING THE LATE AFTERNOON HOURS OF FRIDAY MAY MOVE NORTHEAST ACROSS THE
ENTIRE AREA DURING THE EVENING HOURS. THE PRIMARY THREAT FROM ANY
SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING
WINDS...THOUGH AN ISOLATED TORNADO MAY BE POSSIBLE ACROSS NORTH
CENTRAL KANSAS EARLY FRIDAY EVENING.

SATURDAY AND SATURDAY NIGHT...MOST OF THE SEVERE THUNDERSTORMS
WILL REMAIN ACROSS WESTERN AND CENTRAL KANSAS. THUNDERSTORMS MAY
DEVELOP DURING THE AFTERNOON AND EVENING HOURS ACROSS THE ENTIRE
AREA...AND SOME OF THESE THUNDERSTORMS MAY BE SEVERE. THE PRIMARY
HAZARD WILL BE LARGE HAIL AND HEAVY RAINFALL.

MEMORIAL DAY THROUGH WEDNESDAY...THERE WILL BE A CHANCE FOR THUNDERSTORMS
ACROSS THE ENTIRE AREA. AT THIS TIME THE THUNDERSTORMS ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS MORNING ACROSS EAST CENTRAL AND
NORTHEAST KANSAS. THEN AGAIN THIS EVENING ACROSS NORTH CENTRAL
KANSAS.

In the hours before

Special weather statement, May 22, 3:10 AM CST, 4 hours 50 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
410 AM CDT THU MAY 22 2008

KSZ040-055-056-220930-
DOUGLAS-FRANKLIN-OSAGE-
410 AM CDT THU MAY 22 2008

...A SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN OSAGE...SOUTHWESTERN
DOUGLAS AND NORTHWESTERN FRANKLIN COUNTIES...

THROUGH 430 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25
MPH ACROSS PORTIONS OF DOUGLAS...OSAGE AND FRANKLIN COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE GLOBE...LONE STAR
AND CLINTON.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

CAVANAUGH
Special weather statement, May 22, 3:40 AM CST, 4 hours 20 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
440 AM CDT THU MAY 22 2008

KSZ011-023-221000-
NEMAHA-POTTAWATOMIE-
440 AM CDT THU MAY 22 2008

...A SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN POTTAWATOMIE AND
SOUTHERN NEMAHA COUNTIES...

THROUGH 500 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25
MPH ACROSS PORTIONS OF NEMAHA AND POTTAWATOMIE COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE CORNING.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

CAVANAUGH
Special weather statement, May 22, 3:43 AM CST, 4 hours 17 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
443 AM CDT THU MAY 22 2008

KSZ010-221000-
MARSHALL-
443 AM CDT THU MAY 22 2008

...A SIGNIFICANT WEATHER ALERT FOR CENTRAL AND EASTERN MARSHALL
COUNTY...

THROUGH 500 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25
MPH ACROSS PORTIONS OF MARSHALL COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE BEATTIE AND AXTELL.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

CAVANAUGH
Special weather statement, May 22, 4:58 AM CST, 3 hours 2 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
558 AM CDT THU MAY 22 2008

KSZ011-012-221115-
BROWN-NEMAHA-
558 AM CDT THU MAY 22 2008

...A SIGNIFICANT WEATHER ALERT FOR EASTERN NEMAHA AND WESTERN BROWN
COUNTIES...

THROUGH 615 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 30
MPH ACROSS PORTIONS OF NEMAHA AND BROWN COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE WOODLAWN...POWHATTAN AND FAIRVIEW.

CAVANAUGH
Local storm report, May 22, 6:18 AM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
718 AM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     HEAVY RAIN       3 SW VALLEY FALLS       39.31N 95.50W
05/22/2008  M3.76 INCH       JEFFERSON          KS   CO-OP OBSERVER

            142ND STREET AND K4 6 INCHES OF WATER ESTIMATED OVER ROAD
            WAY, THOUGH THE ROAD IS OFTEN COVERED DURING HEAVY RAIN.

&&

AW
Special weather statement, May 22, 7:49 AM CST, 11 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
849 AM CDT THU MAY 22 2008

KSZ011-012-023-024-221430-
BROWN-JACKSON-NEMAHA-POTTAWATOMIE-
849 AM CDT THU MAY 22 2008

THROUGH 930 AM CDT...STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 35
MPH ACROSS PORTIONS OF NEMAHA...BROWN...JACKSON AND POTTAWATOMIE
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SOME OF
THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...TORRENTIAL
RAINFALL AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE WHITING...KICKAPOO RESERVATION...HORTON...WILLIS
AND EVEREST.

The radar

The Topeka radar (KTWX), 73 km away, was scanning. The volume nearest the first event began at 14:02 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
May 22, 8:00 AM CST to 10:00 AM CST
Where
Jefferson County, 1.86 mi SSW of Valley Falls to 0.75 mi N of Valley Falls
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.304, -95.478

Water was reported over several roadways in the Valley Falls area. The cooperative observer located three miles southwest of Valley Falls reported 3.76 inches of rain as of 6:10am CST. The intersection of 142nd and K-4 had an estimated 6 inches of water over the roadway. Blue Mound Road north of K-16 was closed because of high water over the roadway. The Delaware River on the north side of Valley Falls was running two feet out of it's banks. A roadway near the intersection of Coal Creek Road and 170th was covered with one and a half feet of water.

Flash Flood, Nemaha

When
May 22, 8:00 AM CST to 11:00 AM CST
Where
Nemaha County, 1.69 mi N of Bancroft to 2 mi NNW of Kelly
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.644, -95.877

Highway 9 was closed between Goff and Wetmore as a result of high water over the roadway. Highway 187 north of Centralia was also closed due to water over the roadway. A tributary of the Black Vermillion River south of Baileyville rose out of it's banks, flooding fields and flowing onto several local roadways. A secondary roadway was covered with flash flood waters. A newspaper reported that the Nemaha River rose quickly and nearly crested over top of the cement weir in place near the former Lake Namaha.

Flash Flood, Jackson

When
May 22, 8:00 AM CST to 10:00 AM CST
Where
Jackson County, 1.01 mi WNW of Circleville to 4.75 mi E of Soldier
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
39.507, -95.887

Water was reported to be running over roadways across portions of the county. M Road was littered with debris as a result of water flowing over the road. Several raods were deemed impassable. Portions of N Road sunk or developed large holes. The backwall of a bridge collapsed near the intersection of 246 and N Roads. Rainfall reports near the roadways most significantly affected by the heavy rainfall included eight inches of rain in the Whiting area, and four inches to the north of Holton.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99843, 99844, 99846.